The healthcare provider for the northern half of the province has issued a health alert over an increase in illicit Benzodiazepines contaminating street drugs in the region.
Benzodiazepines, commonly referred to as benzos, are a type of medication that falls under the depressant category as they slow down one’s brain activity.
“When mixed with opioids, there is a higher risk of overdose,” the Northern Health (NH) wrote in a June 18 release detailing the alert. “Individuals who have overdosed using drugs contaminated with benzos may be difficult to rouse and slow to respond to naloxone.”
NH recently suggested that while purely anecdotal, one explanation they have heard is that the supply chains of drug distribution routes could have been impacted by COVID-19 and the various degrees of lockdowns across the continent associated with it.
“This isn’t one that we’re able to prove easily, but [we are] just hearing anecdotally that there are changes in the drug supply right now because with borders shut to normal [traffic], drug distribution routes are changing,” Northern Health Medical Health Officer Dr. Rakel Kling told Black Press Media in a May 11 interview looking at the impact of COVID-19 on the opioid crisis in the province.
The month of May was the deadliest on record for the opioid crisis; at least 170 died from overdoses in the Province.
The healthcare provider said if you suspect someone is experiencing an overdose to first call 9-1-1 and then begin by opening the subject’s airway and giving resuscitation to aid in breathing. They also recommend individuals become familiar with how to use naloxone, even if they do not use opioids themselves, and carry it in public so they are comfortable using it in an overdose scenario.
Like us on Facebook and follow us on Twitter